Texas, 2011

Wildfire and High Wind in Texas, May 24, 2011

May 24, 2011 · NWS LUB · 5 events in 4 counties and zones

An upper level storm system moved out of the Rockies causing a surface low pressure system to strengthen over the eastern Texas panhandle. In response, strong winds spread over the West Texas region during the afternoon hours on May 24.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level storm system moved out of the Rockies causing a surface low pressure system to strengthen over the eastern Texas panhandle. In response, strong winds spread over the West Texas region during the afternoon hours on May 24. The strong winds lead to several wind-driven grass fires as well as a couple localized high wind gusts. Reduced visibilities were reported across the region with three-quarter mile visibility reported at Lubbock International Airport at 14:53 CST.

The first high wind gust was observed at a KVII-TV Schoolnet site in Hart (Castro County). The site recorded a measured gust of 58 mph at 13:48 CST. A second severe wind gust was observed from the Texas Tech University mesonet site at Reese Center (Lubbock County). The site measured a peak gust of 59 mph at 14:40 CST which was determined to be associated with the passage of a large wind-driven wildfire.

This wildfire at Reese Center destroyed the mesonet site causing $12,000 in damage. Additionally, as the fire passed through the mesonet site, a maximum temperature of 148 degrees Fahrenheit was recorded at 1.5 meters before the sensor failed. The fire also destroyed the anemometer at a height of 10 meters. The Lubbock County Sheriff's Office closed roads near this wildfire due to low visibility within the smoke along with evacuating 30 to 50 residences. This fire burned a total of 1200 acres before being contained at 17:00 CST.

Another wildfire started shortly after the Reese Center fire at 14:45 CST in Garza County ten miles northeast of Post. This wildfire burned 3000 acres before it was contained during the late evening hours. No injuries or property damage were reported. A third wildfire began five miles west of Tulia in Swisher County. Interstate 27 in Swisher County was briefly closed due to low visibility within dense smoke. This wildfire burned 1500 acres before being contained around 21:00 CST. No injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 11:34 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 24, 11:34 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1234 PM CDT TUE MAY 24 2011

.AVIATION...
WINDS AND PROSPECTS FOR BLOWING DUST CONTINUE TO BE THE MAIN
CONCERNS AT BOTH TERMINALS THIS AFTERNOON. WESTERLY WINDS WILL
INCREASE LATER THIS AFTERNOON AS A SFC LOW STRENGTHENS ACROSS
SOUTHERN KS/OK. WE COULD VERY WELL SEE PERIODS OF IFR BLOWING DUST
AT KLBB DURING THE LATE AFTERNOON AND EARLY EVENING HOURS WITH
MVFR CONDITIONS MORE LIKELY AT KCDS. MDT TB FOR LARGE AIRCRAFT A
DISTINCT POSSIBILITY BELOW 15KFT INVOF BOTH TERMINALS AS DEEP
LAYER MIXING INCREASES.

&&

.PREV DISCUSSION... /ISSUED 1035 AM CDT TUE MAY 24 2011/
UPDATE...
AFTER ANALYSIS OF 12Z UPPER AIR OBSERVATIONS AND INITIAL MODEL
GUIDANCE...SEE SOME DISCREPANCIES IN THAT THE UPPER HEIGHT FIELDS
AND WINDS ARE STRONGER IN MODEL GUIDANCE THAN OBSERVED SOUNDINGS.
OVERALL THE ECM F12H AND NAM INIT APPEAR TO BE CLOSEST WITH RAOBS
THOUGH NAM IS REMARKABLY SLOWER WITH TRANSLATION OF H5 SPEED MAX.
THUS...THIS DECREASES CONFIDENCE IN GUIDANCE WIND/HEIGHT GRADIENT
MAGNITUDE. H5 JET MAX IS PROGGED TO TRANSITION OUR SOUTHERN ZONES
LATE THIS AFTERNOON. AT THE SAME TIME TIGHTEST SURFACE GRADIENT
WILL BE LOCATED ACROSS THE NORTHEASTERN ZONES BUT WE DO NOT
NORMALLY SEE THE BEST DOWNWARD MIXING TO THE NORTH OF THE H5 JET
STREAK. WHILE WIND ADVISORY APPEARS WELL JUSTIFIED WITH SUSTAINED
WINDS FROM 30 TO 40 MPH OVER MUCH OF THE AREA...DO NOT HAVE
CONFIDENCE FOR PAINTING AREA WITH HIGH WIND WARNING. WILL
THEREFORE MAINTAIN WIND ADVISORY FOR THE WIND THREAT AND CLOSELY
MONITOR SURFACE OBS THIS AFTERNOON. THAT SAID...CERTAINLY EXPECT
ISOLATED SUSTAINED WINDS AOA 40 MPH AND/OR WIND GUSTS GE 58 MPH AT
SOME POINT. WINDS MAY NOT GET REALLY CRANKING UNTIL MID AFTERNOON
SO CERTAINLY DO NOT LET A SLOW RAMP-UP AT MID DAY CREATE A FALSE
SENSE OF WHAT THE SPEEDS WILL BE. AT PRESENT...IT LOOKS LIKE THE
SOUTHERN SOUTH PLAINS WILL LIKELY EXPERIENCE THE HIGHEST WINDS
THIS AFTERNOON.

OVERALL EXTREMELY CRITICAL FIRE WEATHER THREAT WILL EXIST TODAY
AND AREA AGENCIES SHOULD MAINTAIN READINESS TO RESPOND TO THAT
THREAT AS APPROPRIATE. 26

PREV DISCUSSION... /ISSUED 442 AM CDT TUE MAY 24 2011/

SHORT TERM...
SHALLOW DRY-LINE PUSHING INTO SOUTHEAST ZONES EARLY THIS MORNING
WILL NOT BE ABLE TO BUCK THE INCREASING WEST-SOUTHWEST FLOW ALOFT...
SO WILL GET SHOVED TO THE EAST BY MID TO LATE MORNING. BROAD SURFACE
LOW PRESSURE TROUGH ACROSS THE AREA BEFORE DAYBREAK WILL DEEPEN FROM
THE EASTERN PANHANDLE OF TEXAS INTO WESTERN OKLAHOMA LATER TODAY AS
SHARP PACIFIC UPPER TROUGH EMERGES FROM THE ROCKIES ON THE LEADING
EDGE OF A 500 MB 90 KNOT SPEED MAX MOVING INTO THE SOUTHERN SOUTH
PLAINS FROM EASTERN NEW MEXICO.

MIXING WILL DEEPEN ABOVE 600 MB TODAY WITH STEEP LAPSE RATES WHILE
INCREASING DOWNWARD FORCING WILL SHAPE UP NORTH OF THE MID LEVEL
WIND CORE. ANYWAY...UNSEASONAL STRONG WEST-SOUTHWEST WINDS WILL
DEVELOP TODAY WITH MOST AREAS EXPECTED TO BE WITHIN WIND ADVISORY
LEVELS DURING THE AFTERNOON. THE DEEP MIXING AND DOWNWARD MOMENTUM
TRANSFER COULD CONTRIBUTE TO A FEW GUSTS NEAR HIGH WIND WARNING
LEVELS MAINLY OVER NORTHERN ZONES BUT DIFFICULT TO NARROW RISK AREA
MUCH AT THIS TIME. STRONG WINDS ALSO SHOULD LEAD TO WIDESPREAD
BLOWING DUST...THOUGH AMOUNT OF VISIBILITY RESTRICTION IS UNCLEAR.
MOST FIELDS LIKELY ARE STILL OPEN...HOWEVER...AS THEY WOULD BE EARLY
IN THE SPRING WHEN SIMILAR CYCLONIC WIND STORMS ARE MORE COMMON. AND
THE SUPER-ADIABATIC LAPSE RATES NEAR THE SURFACE MAY ALSO LEAD TO
ENHANCED NEAR-SURFACE INSTABILITY AND BLOWING DUST TODAY. SO WE ARE
ALSO ADDING A BLOWING DUST ADVISORY FOR AREAS ON THE CAPROCK.
TEMPERATURES TODAY SHOULD REMAIN QUITE WARM...ALTHOUGH COOLING ALOFT
WILL CONTRIBUTE MINOR SURFACE COOLING...A FEW DEGREES PERHAPS.

STRONG WEST TO EAST SURFACE PRESSURE GRADIENT WILL BE IN PLACE THIS
EVENING SO WINDS WILL DECLINE GRADUALLY. WIND ADVISORY MAY NEED
FURTHER EXTENSION INTO THE EVENING. A SURFACE COLD FRONT SWINGING
SOUTHWARD FROM THE PANHANDLE APPEARS WILL STRUGGLE TO OVERCOME THE
STRONG DOWNSLOPE WESTERLY COMPONENT...THOUGH COULD SLIDE INTO
NORTHERN ZONES BY OR SHORTLY AFTER MIDNIGHT. COOLING OVERNIGHT
LIMITED BY ON-GOING LOW LEVEL MIXING. RMCQUEEN

LONG TERM...
DRY WEATHER WILL CONTINUE THROUGH MOST OF THE LONG TERM FORECAST
HOWEVER...PRECIPITATION COULD MAKE A RETURN BY EARLY NEXT WEEK. IN
THE MEANTIME...THE UPPER LOW TO IMPACT THE AREA TODAY WILL BE SLOW
TO MOVE AWAY FROM THE AREA. THE HEIGHT GRADIENT WILL STILL BE TIGHT
ON WEDNESDAY INDICTING A POTENTIAL FOR STRONG WINDS. WARM
TEMPERATURES WILL PROMOTE DEEP MIXING. A SPEED MAX OF 40KT AT
700MB WILL ROUND THE WEST SIDE OF THE TROUGH COUPLED WITH A 60 TO
70KT MAX AT 500MB MOVING OFF DURING THE DAY. STRONGEST WINDS MAY
BE IN THE MORNING AND THEN TAPERING OFF BY THE AFTERNOON AS THESE
SPEED MAXES DEPART. THE COLD FRONTAL PASSAGE CONTINUES TO BE
DELAYED UNTIL EARLY WEDNESDAY EVENING. BECAUSE OF THIS...WEDNESDAY
MAY BE A BIT WARMER THAN EXPECTED. ALSO...SOUTHERN AREAS MAY SEE
ADDITIONAL FIRE WEATHER CONDITIONS. THE POWERFUL UPPER LEVEL
SYSTEM WILL FINALLY LOSE ITS INFLUENCE OVER THE AREA AS A
SHORTWAVE RIDGE BUILDS FOR THURSDAY. THE FRONTAL PASSAGE WILL ALSO
KEEP TEMPERATURES AROUND AVERAGE FOR THURSDAY BUT THIS SURFACE
RIDGE WILL QUICKLY MOVE EAST FOR THE WEEKEND.

GENERALLY ZONAL FLOW WILL DOMINATE FOR FRIDAY AND SATURDAY WITH
ANOTHER POSSIBLE FRONT STALLING OUT ON FRIDAY NIGHT OR SATURDAY
MORNING. TEMPERATURES AT 850MB WILL SURGE TO 30-31C BUMPING UP
TEMPERATURES INTO THE UPPER 90S WITH NEAR 100 DEGREES OFF THE
CAPROCK. SOUTHWEST FLOW WILL INCREASE LATE IN THE WEEKEND INTO
EARLY NEXT WEEK. THIS WILL PROMOTE DRYLINE ACTIVITY WITH MOISTURE
RETURN INTO MUCH OF THE AREA. MODELS DO DIFFER ON THE TRACK AND
STRENGTH OF A WESTERN US TROUGH BUT GENERALLY HAVE SOUTHWEST FLOW
OVER THE REGION. WITH THE DRYLINE...THIS MAY PROMOTE SEVERAL DAYS
OF CONVECTIVE ACTIVITY NEXT WEEK. JDV

FIRE WEATHER...
AN UNUSUAL EXTREME FIRE WEATHER SITUATION FOR SO LATE IN THE SPRING
IS EXPECTED TODAY AS A DEEP CYCLONIC WIND STORM DEVELOPS IN A
THREATENING LOCATION FOR STRONG WIND POTENTIAL OVER THE SOUTHERN
HIGH PLAINS. AS THIS STORM IS OUT OF SEASON...CONFIDENCE IN SPECIFIC
WIND SPEEDS IS SOMEWHAT LIMITED. ALL GUIDANCE POINTS TO A VERY WINDY
DAY AT A MINIMUM...AND SOME SOLUTIONS INDICATE HIGH WIND GUSTS NEAR
60-65 MPH. PATTERN IS EVOLVING WITHIN A VERY WARM TEMPERATURE REGIME
WITH HOTTEST LOW LEVEL TEMPERATURES SHIFTING A BIT EAST OVER ROLLING
PLAINS AND WESTERN OKLAHOMA TODAY...AND ALSO AN EXPANSIVE REGION
WITH EXTREME TO EXCEPTIONAL DROUGHT. CAUTION MUST BE TAKEN TODAY
GIVEN THE LARGE DEPARTURE FROM NORMAL FOR A SITUATION LIKE THIS.
MINOR ADJUSTMENT TO HASTEN THE START TIME OF THE RED FLAG WARNING
TODAY INTO THE LATE MORNING. RMCQUEEN

FIRE WEATHER CONDITIONS MAY REDEVELOP ON WEDNESDAY AFTERNOON
PARTICULARLY ACROSS THE SOUTHERN SOUTH PLAINS. ABOVE AVERAGE
TEMPERATURES WILL CAUSE RELATIVE HUMIDITIES TO DROP INTO THE SINGLE
DIGITS AGAIN FOR MOST AREAS EXCEPT THE PANHANDLE. WINDS WILL
INCREASE EARLY IN THE DAY ACROSS THE SOUTHERN SOUTH PLAINS AND TAPER
OFF DURING THE AFTERNOON WHICH MAY NOT BE COMPLETELY IN PHASE
WITH THE LOW RELATIVE HUMIDITIES EXPECTED DURING THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  80  46  84  53 /   0   0   0   0   0
TULIA         53  82  49  84  58 /   0   0   0   0   0
PLAINVIEW     53  84  49  85  59 /   0   0   0   0   0
LEVELLAND     53  86  49  87  60 /   0   0   0   0   0
LUBBOCK       55  86  51  86  61 /   0   0   0   0   0
DENVER CITY   54  90  49  88  62 /   0   0   0   0   0
BROWNFIELD    54  88  50  87  62 /   0   0   0   0   0
CHILDRESS     59  87  52  84  62 /   0   0   0   0   0
SPUR          58  89  53  87  62 /   0   0   0   0   0
ASPERMONT     62  91  55  86  66 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES: TXZ033>035-039>044.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

BLOWING DUST ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

&&

99/99/26
Hazardous weather outlook, May 24, 10:11 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1111 AM CDT TUE MAY 24 2011

TXZ021>044-251615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1111 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY STRONG WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON LEADING TO
EXTREME FIRE WEATHER CONCERNS AND AREAS OF BLOWING DUST. A RED FLAG
WARNING REMAINS IN EFFECT WHILE WIND ADVISORIES ALSO HAVE BEEN
POSTED THROUGHOUT THE SOUTHERN PLAINS REGION...AS SUSTAINED WINDS
OF 30 TO 35 MPH ARE EXPECTED WITH GUSTS TO AROUND 55 MPH. BLOWING
DUST ADVISORIES ALSO HAVE BEEN ISSUED FOR AREAS ON THE CAPROCK...WITH
VISIBILITY RESTRICTIONS NEAR OR UNDER A MILE IN MANY PLACES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO PRODUCE
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON
WEDNESDAY...ESPECIALLY ACROSS THE SOUTHERN SOUTH PLAINS AND
ROLLING PLAINS. A FIRE WEATHER WATCH IS IN EFFECT ON WEDNESDAY FOR
THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire, 2 high wind. Local standard time, as filed.

High Wind, Castro

When
May 24, 1:48 PM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Wildfire, Lubbock

When
May 24, 2:25 PM CST to 5:00 PM CST
Where
Lubbock forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
May 24, 2:40 PM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Wildfire, Garza

When
May 24, 2:45 PM CST to 11:45 PM CST
Where
Garza forecast zone
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Wildfire, Swisher

When
May 24, 2:55 PM CST to 8:52 PM CST
Where
Swisher forecast zone
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314569, 314563, 314567, 314570, 314572.